A 34-year-old member asked:
Can radiation therapy cause nausea?
4 doctor answers • 11 doctors weighed in
Medical Oncology 35 years experience
Yes: Since radiation affects both normal and cancerous cells, if your GI tract or brain are in the path of the radiation beam, there is a good chance that nausea will develop. We have excellent drugs to prevent chemotherapy or radiation therapy induced nausea, however.
6.3k viewsReviewed >2 years ago
Radiation Oncology 34 years experience
Yes: Radiation is more likely to cause nausea when its aimed directly at the stomach or the fourth ventricle of the brain. Therefore not all or even many patients who are taking radiation get nauseated because these areas are not in the radiation fields. If they do we premedicate and can avert or greatly reduce this symptom.
6.2k viewsReviewed >2 years ago
Radiation Oncology 48 years experience
Great question!: Almost everyone thinks that radiotherapy causes awful nausea and vomiting. It almost neve does. In the olden days, whole body XRT was used, very rarely today. Big fields; total body, abdominal, thoracic, and whole brain can cause vomiting. We manage by lowering dose per exposure, and meds the quell nausea. It frankly is quite uncommon.
6k viewsAnswered >2 years ago
Radiation Oncology 31 years experience
Yes : The degree to which radiation therapy causes nausea depends on several factors: area treated, dose of radiation, whether it is given along with chemotherapy or not. As general rule, most patients tolerate treatment without significant nausea. And fortunately, there are good anti-nausea medications.
1.3k viewsAnswered >2 years ago
Last updated Oct 4, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.